Topological Methods in Nonlinear Analysis

Existence and multiplicity results for wave equations with time-independent nonlinearity

Juha Berkovits, Herbert Leinfelder, and Vesa Mustonen

Full-text: Open access


We shall study the existence of time-periodic solutions for a semilinear wave equation with a given time-independent nonlinear perturbation and small forcing. Since the distribution of eigenvalues of the linear part varies with the period, the solvability of the problem depends essentially on the frequency. The main idea of this paper is to consider the situation where the period is not prescribed and hence treated as a parameter. The description of the distribution of eigenvalues as a function of the period enables us to show that under certain conditions the interaction between the nonlinearity and the spectrum of the wave operator induces multiple solutions. Our basic new result states that the autonomous equation admits at least two nontrivial solutions (free vibrations) for a restricted (but infinite) set of periods such that the nonlinearity interacts with one simple eigenvalue. As a corollary we prove that the semilinear wave equation with time-independent nonlinearity and small forcing admits an infinite sequence of pairs of periodic solutions with corresponding period tending to zero. The results are obtained via generalized topological degree theory.

Article information

Topol. Methods Nonlinear Anal., Volume 22, Number 2 (2003), 273-295.

First available in Project Euclid: 30 September 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Berkovits, Juha; Leinfelder, Herbert; Mustonen, Vesa. Existence and multiplicity results for wave equations with time-independent nonlinearity. Topol. Methods Nonlinear Anal. 22 (2003), no. 2, 273--295.

Export citation


  • H. Amann, Saddle points and multiple solutions of differential equations , Math. Z., 169 (1979), 127–166 \ref\key 2 ––––, On the unique solvability of semilinear operator equations in Hilbert spaces , J. Math. Pures Appl., 61 (1982), 149–175 \ref\key 3
  • H. Amann and E. Zehnder, Multiple periodic solutions for a class of nonlinear autonomous wave equations , Houston J. Math., 7 (1981), 147–174 \ref\key 4
  • J. Berkovits, On the Leray–Schauder formula and bifurcation , J. Differential Equations, 173 (2001), 451–469 \ref\key 5
  • J. Berkovits, P. Drábek, H. Leinfelder, V. Mustonen and G. Tajčová, Time-periodic oscillations in suspension bridges: existence of unique solutions , Nonlinear Analysis: Real World Applications, 1 (2000), 345–362 \ref\key 6
  • J. Berkovits and J. Mawhin, Diophantine approximation, Bessel functions and radially symmetric periodic solutions of semilinear wave equations in a ball , Trans. Amer. Math. Soc., 12 (2001), 5041–5055 \ref\key 7
  • J. Berkovits and V. Mustonen, An extension of Leray–Schauder degree and applications to nonlinear wave equations , Differential Integral Equations, 3 (1990), 945–963 \ref\key 8 ––––, On multiple solutions for a class of semilinear wave equations , Nonlinear Anal., 16 (1991), 421–434 \ref\key 9 ––––, On the existence of multiple solutions for semilinear equations with monotone nonlinearities crossing finite number of eigenvalues , Nonlinear Anal., 17 (1991), 399–412 \ref\key 10 ––––, An application of the topological degree theory for semilinear equations with strongly monotone nonlinearities , Bull. London Math. Soc., 23 (1991), 470–476 \ref\key 11
  • H. Brezis, Periodic solutions of nonlinear vibrating strings and duality principles , Bull. Amer. Math. Soc., 3 (1983), 409–426 \ref\key 12
  • H. Brezis and L. Nirenberg, Characterizations of the ranges of some nonlinear operators and applications to boundary value problems , Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 5 (1978), 225–326 \ref\key 13
  • J. M. Coron, Periodic solutions of a nonlinear wave equation without assumption of monotonicity , Math. Ann., 262 (1983), 273–285 \ref\key 14
  • A. Fonda and J. Mawhin, Iterative and variational methods for the solvability of some semilinear equations in Hilbert spaces , J. Differential Equations, 98 (1992), 355–375 \ref\key 15
  • N. Hirano, On the existence of multiple solutions for a nonlinear wave equation , J. Differential Equations, 71 (1988), 334–347 \ref\key 16
  • H. Hofer, A multiplicity result for a class of nonlinear problems with applications to a nonlinear wave equation , Nonlinear Anal., 5 (1981), 1–11 \ref\key 17
  • A. C. Lazer and P. J. Mckenna, Critical point theory and boundary value problems with nonlinearities crossing multiple eigenvalues , Comm. Partial Differential Equations, 11 (1986), 1653–1676 \ref\key 18
  • P. J. Mckenna and K. S. Moore, Multiple periodic solutions to a suspension bridge ordinary differential equation , Electron. J. Differential Equations Conf., 5 (2000), 183–199 \ref\key 19
  • J. Mawhin, Periodic solutions of some semilinear wave equations and systems: a survey , Chaos Solitons Fractals, 5 (1995), 1651–1669 \ref\key 20 ––––, Une généralisation du théorème de J. A. Marlin , Internat. J. Non-Linear Mech., 5 (1970), 335-339 \ref\key 21
  • K. S. Moore, Large torsional oscillations in a suspension bridge: multiple periodic solutions to a nonlinear wave equation , SIAM J. Math. Anal., 33 (2002), 1411–1429 \ref\key 22
  • O. Vejvoda, Partial Differential Equations, Noordhoff, Sijthoff (1981)